Cardiopulmonary arrest following cervical epidural injection.

Related Articles

Cardiopulmonary arrest following cervical epidural injection.

Pain Physician. 2012 Mar-Apr;15(2):147-52

Authors: Stauber B, Ma L, Nazari R

Abstract Epidural steroid injection is a common treatment for the management of pain in a wide variety of patients. It is generally well tolerated and perceived to have few side effects, with a low risk of serious complications. Only a handful of reports exist that describe life-threatening complications such as subdural hematoma, respiratory depression, vasovagal response, and pneumocephalus. This is a case report of a 67-year-old woman with a relatively unremarkable past medical history, other than rheumatoid arthritis, osteoarthritis, and hypertension, who suffered from chronic neck pain treated with cervical epidural steroid injection at the C6-C7 level. She went into immediate cardiopulmonary arrest following the injection. She was brought to the emergency department by ambulance and resuscitated, and was found to have pneumocephalus. Ultimately, she made a relatively full recovery over the following weeks. Cardiopulmonary arrest is a rare but potentially deadly side effect of epidural steroid injection. To the best of our knowledge, this is the first report of such an arrest following a steroid injection in the cervical spinal region. There are several possible mechanisms for the immediate arrest, including cardioacceleratory center blockade, severe vasovagal response, iatrogenic pneumocephalus, and involvement of the phrenic nerve followed by apnea. Our conclusion in this case is that the most likely scenario was injection of the C6-C7 level led to a blockade of the cardiac accelerator fibers located just below in the T1-T4 spinal level, causing a sympathetic blockade and profound bradycardia, leading to cardiopulmonary arrest.

PMID: 22430652 [PubMed - in process]